Alert archive / Illinois / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 82, NWS Lincoln, IL

May 17, 2017Marshall County, Peoria County, Woodford County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at May 17, 2017, 10:53 PM CDT for Marshall County, Peoria County, Woodford County, Illinois. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2017, 10:53 PM CDT (03:53 UTC)
Expired
May 17, 2017, 11:25 PM CDT
In force
32 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Marshall County, IL, Peoria County, IL, Woodford County, IL

The radar

The Lincoln radar (KILX), 89 km from the middle of the area, began a volume at 03:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 17, 3:44 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 3.9 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2017-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 417 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2017-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 231 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
417 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
1639 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
231 m²/s²
0-3 km storm-relative helicity
309 m²/s²
Significant tornado parameter
0.3
Supercell composite
10.2

Open this sounding in Storm Lab

The text

As transmitted.

382 
WUUS53 KILX 180353
SVRILX
ILC123-143-203-180445-
/O.NEW.KILX.SV.W.0082.170518T0353Z-170518T0445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
1053 PM CDT WED MAY 17 2017

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  Eastern Marshall County in central Illinois...
  Northern Woodford County in central Illinois...
  Eastern Peoria County in central Illinois...

* Until 1145 PM CDT

* At 1053 PM CDT, a severe thunderstorm was located near Rome, or 10
  miles south of Lacon, moving northeast at 50 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Chillicothe, Metamora, Minonk, Rome, Toluca, Washburn, Wenona,
  Spring Bay, Varna, Cazenovia, La Rose, Lake Wildwood, Pattonsburg
  and Low Point.

This includes Interstate 39 between mile markers 26 and 40.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 100 AM CDT for central
Illinois.

LAT...LON 4093 8905 4092 8893 4091 8893 4078 8944
      4086 8959 4111 8926 4110 8905
TIME...MOT...LOC 0353Z 231DEG 48KT 4087 8943 

HAIL...1.00IN
WIND...60MPH
 
$$

Barnes
2 follow-up statements
051 
WWUS53 KILX 180405
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
1105 PM CDT WED MAY 17 2017

ILC143-180415-
/O.CAN.KILX.SV.W.0082.000000T0000Z-170518T0445Z/
Peoria-
1105 PM CDT WED MAY 17 2017

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN PEORIA COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A tornado watch remains in effect until 100 AM CDT for central
Illinois.

LAT...LON 4093 8905 4092 8893 4091 8893 4081 8933
      4090 8948 4111 8926 4110 8905
TIME...MOT...LOC 0405Z 230DEG 41KT 4092 8935 

$$

ILC123-203-180445-
/O.CON.KILX.SV.W.0082.000000T0000Z-170518T0445Z/
Marshall-Woodford-
1105 PM CDT WED MAY 17 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT
FOR EASTERN MARSHALL AND NORTHEASTERN WOODFORD COUNTIES...

At 1105 PM CDT, a severe thunderstorm was located over Washburn, or 7
miles southeast of Lacon, moving northeast at 50 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Minonk, Toluca, Washburn, Wenona, Varna, Cazenovia, La Rose, Lake
Wildwood, Pattonsburg and Low Point.

This includes Interstate 39 between mile markers 26 and 40.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 100 AM CDT for central
Illinois.

LAT...LON 4093 8905 4092 8893 4091 8893 4081 8933
      4090 8948 4111 8926 4110 8905
TIME...MOT...LOC 0405Z 230DEG 41KT 4092 8935 

HAIL...1.00IN
WIND...60MPH
 
$$

Barnes
300 
WWUS53 KILX 180425
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
1125 PM CDT WED MAY 17 2017

ILC123-203-180435-
/O.CAN.KILX.SV.W.0082.000000T0000Z-170518T0445Z/
Marshall-Woodford-
1125 PM CDT WED MAY 17 2017

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MARSHALL AND
NORTHEASTERN WOODFORD COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.

A tornado watch remains in effect until 100 AM CDT for central
Illinois.

LAT...LON 4093 8905 4092 8893 4091 8893 4081 8933
      4090 8948 4111 8926 4110 8905
TIME...MOT...LOC 0424Z 231DEG 48KT 4109 8907 

$$

Barnes

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 9:28 PM CDT, 1 hour 25 minutes earlier.

Area forecast discussion, May 17, 9:28 PM CDT, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
928 PM CDT Wed May 17 2017

.UPDATE...
Issued at 914 PM CDT Wed May 17 2017

Moisture channel imagery now shows upper low has rotated into
north central IL with trailing tail of convection extending
southward into west central IL. CIN in the SPC mesoanalysis has
spread back into west central IL, with limited low leve
convergence, on the storm outflow. Main upper dynamics pushing to
the northeast, northeast of area.

Surface winds remain a concern, as the strong winds are slow to
diminish this evening. Dust picked up by the strong winds has
produced "dust storm" type impact over much of CWA during the
evening, with visibilities below 1/4 mile and brown out conditions
over many parts of central IL. Decided to extend the wind advisory
into the early morning hours, as though the winds may drop below
criteria, the impact of the dust closed roads in the region has
been a major problem. Many accidents and IL State Police have been
in contact with WFO, so for extreme safety cncerns, extended the
advisory and highlighted the impacts of the winds producing low
visibility dust conditions. Also issued SPS, also advising to
limit travel to only necessary due to the darkness and the dust
making driving dangerous.

&&

.SHORT TERM...(This evening through Thursday)
ISSUED AT 252 PM CDT Wed May 17 2017

Mositure chnnal satellite loop shows the upper low rotating
northeast across KS into the northwest tip of MO by this
afternoon. Instability beneath upper low with surface convergence
is strongest over northern MO rotating into IA. Cap over IL seen
in morning soundings and in the SPC isntability mesoanalysis shows
minor convection developed so far is not surface based. Progs do
show small period early this evening when surface based convection
still possible in western IL, but then window will close by mid
evening. With the movement of the upper closed low to the
northeast, dragging the surface front to approach IL overnight,
will be continued chance of mainly elevated convection. Minor
chance of severe winds possible in the northwest part of CWA, due
to strong winds above surface and a chance of a stronger storm
bringing those winds down to surface. However that window gets
smaller as evening progresses and the lack of low level
convergence in area making it more difficult for significant
convection to form.

As for Thursday, the upper low moves off to north and all but the
south parts of warning area is dry.

.LONG TERM...(Thursday night through Wednesday)
ISSUED AT 252 PM CDT Wed May 17 2017

In the long range, the next system begins on Friday morning as
overrunning over the front that will stall over southern IL late
Thursday. Showers and storms move back into the area Friday,
continuing through Saturday and finally exiting on Sunday, after
the front moves through region Saturday night. Will have to watch
system for possible periods of heavy rain. Models are not totally
in align yet on timing and pcpn amounts.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 635 PM CDT Wed May 17 2017

Surface winds around significant IA low center should begin to
decrease in intensity this evening. Dust has become a problem in
some areas late this afternoon, with visibilities down to below
1/4 mile on some east-west highways. TAF sites have not been
affected, other than 3 miles in HZ over PIA during the past hour.
LLWS will again be a concern as the winds decouple this evening.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 4 AM CDT Thursday for ILZ027>031-036>038-
040>057-061>063-066>068-071>073.

&&

UPDATE...Goetsch
SHORT TERM...Goetsch
LONG TERM...Goetsch
AVIATION...Goetsch
Hazardous weather outlook, May 17, 4:36 PM CDT, 6 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
436 PM CDT Wed May 17 2017

ILZ027>031-036-037-040-041-181100-
Fulton-Knox-Marshall-Mason-Peoria-Schuyler-Stark-Tazewell-
Woodford-
436 PM CDT Wed May 17 2017

...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TONIGHT...

Scattered thunderstorms are expected across the area today into
this evening as a potent storm system passes well to our west. A
few of the thunderstorms this afternoon and early this evening may
become severe. Isolated tornadoes will be possible with some of
the more intense storms this afternoon into early this evening
with the primary threats being from damaging straight line winds
and large hail.

Strong south winds of 25 to 35 mph will gust to around 45 mph at
times today into early this evening. Travel on east-west roads
will be difficult, especially in high profile vehicles. Winds have
dropped the visibility on local roads to near zero in many
locations. Use extreme caution when traveling this evening.

The Illinois River will remain in flood.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

A rather active weather pattern will continue through the end of
the week and into the weekend with shower and thunderstorm chances
ramping up again starting on Friday as a storm system pulls out
of the Southern Plains and brings periodic chances for thunderstorms
to the area.

The Illinois River will remain in flood into the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this afternoon into early this
evening. Current indications suggest the primary time frame for
activation would be from 3 pm until 9 pm this evening.

ILZ038-042>056-061-181100-
Cass-Champaign-Christian-Coles-De Witt-Douglas-Logan-Macon-McLean-
Menard-Morgan-Moultrie-Piatt-Sangamon-Scott-Shelby-Vermilion-
436 PM CDT Wed May 17 2017

...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and west central Illinois.

.DAY ONE...TONIGHT...

Widely scattered thunderstorms will be possible this afternoon
into this evening. A few of the storms may be capable of producing
strong winds and hail.

Strong south winds of 25 to 35 mph will gust to around 45 mph at
times today into early this evening. Travel on east-west roads
will be difficult, especially in high profile vehicles. Winds have
dropped the visibility on local roads to near zero in many
locations. Use extreme caution when traveling this evening.

The Illinois River will remain in flood.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

A rather active weather pattern will continue through the end of
the week and into the weekend with shower and thunderstorm chances
ramping up again starting late Thursday night or Friday as a
storm system pulls out of the Southern Plains and brings periodic
chances for thunderstorms to the area.

The Illinois River will remain in flood into the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon into early this
evening, especially along and west of Interstate 55. Current
indications suggest the primary time frame would be from 3 pm
until 9 pm.

ILZ057-062-063-066>068-071>073-181100-
Clark-Clay-Crawford-Cumberland-Edgar-Effingham-Jasper-Lawrence-
Richland-
436 PM CDT Wed May 17 2017

...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

This Hazardous Weather Outlook is for portions of east central
Illinois and southeast Illinois.

.DAY ONE...TONIGHT...

Southerly winds of 25 to 35 mph will gust to around 45 mph at
times into early this evening. Travel on east-west roads will
be difficult, especially in high profile vehicles.

Scattered thunderstorms will be possible tonight. A few of the
storms will be capable of producing gusty winds and hail this
evening. Winds have dropped the visibility on local roads to near
zero in many locations. Use extreme caution when traveling this
evening.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

A rather active weather pattern will continue through the end of
the week and into the weekend with shower and thunderstorm chances
ramping up again starting late Thursday night or Friday as a
storm system pulls out of the Southern Plains and brings periodic
chances for thunderstorms to the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

HJS

In the hours before

Local storm report, May 17, 9:27 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
927 PM CDT WED MAY 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     HAIL             HENDERSON               41.02N 90.35W
05/17/2017  M1.00 INCH       KNOX               IL   PUBLIC

0905 PM     TSTM WND GST     HENDERSON               41.02N 90.35W
05/17/2017  E60.00 MPH       KNOX               IL   PUBLIC

&&

25
Local storm report, May 17, 10:23 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1023 PM CDT WED MAY 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     TSTM WND DMG     4 ENE LA FAYETTE        41.13N 89.90W
05/17/2017                   STARK              IL   PUBLIC

            TREE BLOWN DOWN BLOCKING RT. 78

&&

25
Local storm report, May 17, 10:42 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1042 PM CDT WED MAY 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1039 PM     HAIL             PEORIA                  40.74N 89.61W
05/17/2017  M0.75 INCH       PEORIA             IL   BROADCAST MEDIA

&&

25
Local storm report, May 17, 10:43 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LINCOLN IL
1043 PM CDT WED MAY 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1039 PM     HAIL             4 WNW PEORIA            40.77N 89.68W
05/17/2017  M0.75 INCH       PEORIA             IL   BROADCAST MEDIA

&&

25
Local storm report, May 17, 10:48 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1048 PM CDT WED MAY 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1038 PM     HAIL             PEORIA                  40.74N 89.61W
05/17/2017  M1.00 INCH       PEORIA             IL   AMATEUR RADIO

&&

25
Local storm report, May 17, 10:50 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1050 PM CDT WED MAY 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     HAIL             2 N CANTON              40.59N 90.04W
05/17/2017  M0.75 INCH       FULTON             IL   EMERGENCY MNGR

&&

25

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 9:08 PM CDTSevere Thunderstorm WarningILXKnox37 min
May 17, 9:52 PM CDTSevere Thunderstorm WarningILXMarshall, Stark38 min
May 17, 10:17 PM CDTSevere Thunderstorm WarningILXFulton, Peoria, Woodford43 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.